Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 33, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 24, 2022, 1:13 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2022, 1:13 PM MST (20:13 UTC)
- Expired
- Jul 24, 2022, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 15 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WGUS55 KTWC 242013
FFWTWC
AZC019-023-242315-
/O.NEW.KTWC.FF.W.0033.220724T2013Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
113 PM MST Sun Jul 24 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
East Central Pima County in southeastern Arizona...
North Central Santa Cruz County in southeastern Arizona...
* Until 415 PM MST.
* At 113 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. 1 inch of rain was recorded in
30 mins near Madera Canyon. Additional rainfall amounts up to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Sonoita, Elgin and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3186 11093 3189 11079 3192 11059 3189 11046
3173 11046 3170 11055 3170 11084 3171 11088
3173 11096
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM2 follow-up statements
385
WGUS75 KTWC 242236
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
336 PM MST Sun Jul 24 2022
AZC019-023-242315-
/O.CON.KTWC.FF.W.0033.000000T0000Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
336 PM MST Sun Jul 24 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST THIS
AFTERNOON FOR EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ
COUNTIES...
At 336 PM MST, Doppler radar and automated rain gauges indicated
showers producing moderate to heavy rain across the warned area.
Between 1 and 2 inches of rain have fallen. Additional rainfall
amounts up to 0.5 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sonoita, Elgin and Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3173 11096 3186 11093 3189 11079 3192 11059
3189 11046 3173 11046 3170 11055 3170 11084
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JRM696
WGUS75 KTWC 242311
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
411 PM MST Sun Jul 24 2022
AZC019-023-242321-
/O.EXP.KTWC.FF.W.0033.000000T0000Z-220724T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
411 PM MST Sun Jul 24 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM MST THIS AFTERNOON FOR
EAST CENTRAL PIMA AND NORTH CENTRAL SANTA CRUZ COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 500 PM MST Tuesday for a
portion of Southeast Arizona.
LAT...LON 3173 11096 3186 11093 3189 11079 3192 11059
3189 11046 3173 11046 3170 11055 3170 11084
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:55 AM MST, 3 hours 18 minutes earlier.
Area forecast discussion, Jul 24, 9:55 AM MST, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 955 AM MST Sun Jul 24 2022 .SYNOPSIS...Deeper moisture will mean an increase in thunderstorms most of this week. Upcoming storms will carry an increasing flash flood threat along with strong winds and lightning. && .DISCUSSION...Skies continued to clear across SE AZ in the wake of a thunderstorm complex that developed overnight and shifted over central and western AZ this morning. The subsidence in the wake of this complex should be short-lived as a disturbance over the Texas Big Bend approaches from the east and differential surface heating kicks in. A few showers and thunderstorms were already evident around Marfa Texas in association with this disturbance. That said, high resolution models were still showing thunderstorms regenerating this afternoon and continuing through the nighttime hours tonight. No updates necessary this morning. Please refer to the previous discussion in this product for more details. && .AVIATION...Valid through 25/18Z. Isolated to Scattered TSRA. Localized +TSRA likely. Lower cigs between 4-7k ft AGL can be expected around precipitation, including gusty winds in excess of 40 kts. Otherwise, cloud bases range 8-12k ft AGL with diurnal sfc winds generally less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Increasing moisture will bring more widespread showers and thunderstorms, providing a greater potential for heavy rainfall. Most locations should see at least a wetting rain into next week, with many locations seeing areal averages greater than one half inch. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .PREV DISCUSSION...\Issued at 307 AM MST Sun Jul 24 2022\ Broad high pressure across southern tier states with a high center consolidated over northern New Mexico this morning. The resulting southeasterly flow continues to import deeper moisture into SE AZ, with a lower level surge continuing from the south. Precipitable water values range from around 1.2 inches near the NM border (a bit of mid level drying across southern NM), to 1.8 inches just west of Tucson. Surface dewpoints have reached deep monsoon values in the 60s to lower 70s, up 3 to 8 degrees over the past 24 hrs. We'll continue to see scattered showers and thunderstorms in the early morning hours with strong wind and heavy rain still a threat. Latest meso model trends suggest an elevated storm environment again by mid afternoon as the flow remains brisk enough to reset. Elevated shear and convective potentials should mean more wet microburst activity from individual storms. With weak upper level diffluence and vigorous outflows, MCS activity in our area remains a concern. We will have one or two 6-8 hr down periods over the next few days, but overall the threat for flash flooding will be elevated the first half of the week. By mid week, ensembles and ensemble means lean toward a new ridge position through the Great Basin with a high center reconsolidating to our northwest. Even with a less favorable synoptic position for the high, initial upstream mid level flow will still be moist for a few days, with plenty of boundary layer moisture to recirculate along with some flavor of lower level push continuing from the south. Most days look busy into next weekend, with temperatures back down to near or below average. && .TWC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 1 PM MST this afternoon through Tuesday afternoon for AZZ501>515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 24, 12:18 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1218 PM MST Sun Jul 24 2022
AZZ503-513-242000-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1218 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of east central Santa
Cruz County through 100 PM MST...
At 1218 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Patagonia, or 19 miles east of Nogales, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly remote areas of east central Santa
Cruz County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3147 11054 3141 11061 3147 11080 3161 11064
TIME...MOT...LOC 1918Z 135DEG 7KT 3147 11063
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jul 24, 12:29 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1229 PM MST Sun Jul 24 2022
AZZ507-242000-
Upper San Pedro River Valley including Sierra Vista/Benson-
1229 PM MST Sun Jul 24 2022
...A strong thunderstorm will impact portions of west central Cochise
County through 100 PM MST...
At 1228 PM MST, Doppler radar was tracking a strong thunderstorm over
Tombstone, or 16 miles northeast of Sierra Vista, moving northwest at
5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tombstone and Fairbank.
This includes the following highways...
Route 80 between mile markers 311 and 325.
Route 82 between mile markers 59 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3168 10994 3159 11010 3173 11025 3185 11003
TIME...MOT...LOC 1928Z 149DEG 6KT 3169 11006
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RAHLocal storm report, Jul 24, 12:52 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1252 PM MST SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FLASH FLOOD 4 NNW BISBEE 31.46N 109.94W
07/24/2022 COCHISE AZ DEPT OF HIGHWAYS
ROCKS ON ROADWAY...LIKELY FLASH FLOODING
FROM VERY HEAVY RAIN OVER 3 IN SPOTS.
&&
JRMLocal storm report, Jul 24, 1:00 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
100 PM MST SUN JUL 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN 5 SE SIERRA VISTA 31.51N 110.26W
07/24/2022 M1.00 INCH COCHISE AZ TRAINED SPOTTER
HEAVY RAIN FROM THUNDERSTORMS IN 40 MINS.
&&
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:07 PM MST | Special Weather Statement | TWC | 23 min | |
| Jul 23, 9:04 PM MST | Special Weather Statement | TWC | 41 min | |
| Jul 23, 9:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 23, 10:26 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Jul 23, 11:03 PM MST | Special Weather Statement | TWC | Graham | 42 min |
| Jul 23, 11:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 23, 11:28 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Jul 23, 11:38 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 24, 12:07 AM MST | Special Weather Statement | TWC | Santa Cruz | 53 min |
| Jul 24, 12:10 AM MST | Special Weather Statement | TWC | Cochise, Graham | 65 min |
| Jul 24, 1:13 AM MST | Special Weather Statement | TWC | 62 min | |
| Jul 24, 3:29 AM MST | Special Weather Statement | TWC | 61 min | |
| Jul 24, 3:42 AM MST | Severe Thunderstorm Warning | TWC | Pinal | 48 min |
| Jul 24, 4:20 AM MST | Dust Storm Advisory | TWC | Pinal | 85 min |
| Jul 24, 4:28 AM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Jul 24, 4:50 AM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 24, 11:47 AM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 24, 12:14 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 24, 12:18 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 24, 12:29 PM MST | Special Weather Statement | TWC | Cochise | 31 min |
| Jul 24, 12:54 PM MST | Flash Flood Warning | TWC | Cochise | 111 min |
| Jul 24, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Jul 24, 2:13 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 24, 2:19 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 24, 2:35 PM MST | Flash Flood Warning | TWC | Cochise | 115 min |
| Jul 24, 2:37 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 53 min |
| Jul 24, 2:47 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 24, 3:00 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 24, 3:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham, Pima, Pinal | 52 min |
| Jul 24, 3:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Jul 24, 3:36 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jul 24, 3:39 PM MST | Dust Storm Advisory | TWC | Cochise, Graham | 66 min |
| Jul 24, 3:40 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jul 24, 3:55 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Pima, Pinal | 3 hr |
| Jul 24, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 24, 4:09 PM MST | Areal Flood Advisory | TWC | Pima | 5 hr |
| Jul 24, 4:21 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Jul 24, 4:31 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 24, 4:40 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 32 min |
| Jul 24, 4:45 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
| Jul 24, 4:59 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 46 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.